Colorado, 2023High Wind in Colorado, March 14, 2023
March 14, 2023 · NWS PUB · 1 event in 1 county or zone
Increasing mid and upper level flow across the mountains helped increase winds over parts of southern Colorado during this time. This was observed the most lee of the mountains where isolated wind gusts to around 60 mph were observed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing mid and upper level flow across the mountains helped increase winds over parts of southern Colorado during this time. This was observed the most lee of the mountains where isolated wind gusts to around 60 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 14, 10:26 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 14, 10:26 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 PM MDT Tue Mar 14 2023
.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Mar 14 2023
Key Messages:
1) Snow starts along the Continental Divide after midnight, and
becomes heavy at times during the day on Wed.
2) Breezy and very warm on the plains Wed, with increasing fire
danger in the afternoon.
Upper trough pushes onshore across California tonight, then through
the Great Basin on Wed. Snow should reach the Continental Divide
early Wed morning, though heavier snowfall may hold off until later
in the day as western upper trough deepens in response to strong
upper jet moving into the desert sw. Kept current set of winter
highlights unchanged for now, and expect travel to become difficult
Wed over high mountain passes (i.e. Wolf Creek, Cumbres, Monarch,
Fremont) with periods of heavy snow and blowing snow likely. Some
snow showers will spread east across interior valleys toward the
eastern mountains during the day Wed, though not expecting any
impacts here as heaviest snow should remain back over the higher
terrain along the Divide. Some concern about strong winds in the lee
of the Sangre/Wets overnight into Wed morning as short-lived
mountain wave sets-up and mountain top winds increase toward 50 kts,
though wave breaks down quickly after 12z as forward shear develops.
At this point, area looks too small/time too brief for a highlight,
though will some gusts in the 55-65 mph range look possible in the
lee of the southern Sangres Wed morning.
On the plains Wed, lee cyclogenesis will lead to breezy/windy
conditions in spots, especially in gap flow favored locations in the
Arkansas Valley and downstream of La Veta Pass through Walsenburg.
Deep mixing will lead to very warm max temps, but will also drop
humidity toward 15 percent for a few hours in the afternoon,
increasing the fire danger along and east of I-25. Thought about a
fire weather highlight for the area, but dewpoints don't appear to
fall low enough for long enough to warrant issuance at this point,
though we may get close in windier spots near Walsenburg and around
Fort Carson.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM MDT Tue Mar 14 2023
Key Messages:
1) A cooler and more active pattern continues through the weekend
and into the beginning of next week.
2) Winter Weather highlights remain in place for the Continental
Divide region, with rain changing to snow expected for much of
Thursday on our plains.
Wednesday night and Thursday..
For the plains.. High res model guidance shows decent agreement that
a cold frontal boundary will make its way through our forecast area
between sunset tomorrow evening and midnight tomorrow night. For
many locations, this will mean that the daytime high temperature for
Thursday could occur at midnight Wednesday night/Thursday morning.
Precipitation chances push off the terrain through the evening
hours, beginning as rain and eventually changing over to snow.
Current thinking is that this changeover will happen after midnight
for much of El Paso county, but model soundings show a potential for
a rain/snow mix and a longer transition period for the rest of the
plains. This could mean some very messy road conditions for the
morning commute on both I-25 and highway 50 as well. Everything
looks to be cool enough for snow by around 10am at the latest, with
off and on chances for snow showers continuing throughout most of
Thursday. Northerly winds behind the frontal boundary look to be
gusty through the early morning hours of Thursday as well,
especially through El Paso and Kiowa counties, where winds could
gust up to 40 mph. This could lead to poor visibility with blowing
snow for the Thursday morning commute.
For the high country.. Snowfall rates will be moderate to heavy at
times, especially for portions of our central mountains, the La
Garitas, and the San Juans, where Winter Storm Warnings and Winter
Weather Advisories remain in place until Thursday night. Moderate to
heavy snowfall rates are also expected for the Sangres and the Wet
Mountains, where a Winter Storm Watch remains in effect from
Wednesday night until Friday morning. Heaviest snowfall rates for
this area look to exist from about 6am to noon on Thursday, so have
held off on upgrading the watch for this forecast package.
Advisories could also need to be added later for lower elevations as
well, especially for Fremont and Huerfano counties and the Wet
Mountain valley, but have held off for now as confidence in
expected snowfall totals remains low.
Friday Onwards..
The trough axis pushes off to our east by early Friday, slowly
bringing snow showers to an end for most locations. We'll see a nice
lull in precip for most of the area, with the exception of our
southern Sangres and the San Juans, where shortwave energy looks to
keep light snow through the day on Friday and into Saturday. For the
rest of us, strong northwesterly flow aloft will help to keep
daytime highs about 10 to 15 degrees cooler than normal for Friday
afternoon. Clearing sky conditions and weaker winds will help, but
overall the cool trend continues into Saturday and Sunday. Daytime
highs stay in the forties for most of the plains on Saturday, with
increasing cloud cover as our next wave arrives late Saturday and
into Sunday. This next wave will bring another round of snow showers
to the Continental Divide region, along with continued below normal
temperatures for the plains through the beginning of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1118 PM MDT Tue Mar 14 2023
VFR conditions are near certain at KCOS and KPUB during this
forecast period. Light winds will occur at the two taf sites
during the early morning hours becoming breezy from the south-
southwest tomorrow afternoon. A lee trough will come across
tomorrow night. A strong cold front will cross these two taf sites
shortly AFTER the end of this fcst period (~07-08 UTC 16 March).
KALS will see increasing clouds and increasing precip chances from
tomorrow afternoon through tomorrow night. Rain/Snow chances will
be on the increase. Some light accumulations will be possible. A
better chance of snow will develop Thursday morning with impactful
snow amounts.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Thursday for COZ058-059-
061.
Winter Storm Warning until 6 PM MDT Thursday for COZ060.
Winter Weather Advisory until midnight MDT Thursday night for
COZ066.
Winter Storm Warning until midnight MDT Thursday night for
COZ068.
Winter Storm Watch from Wednesday evening through late Thursday
night for COZ072>075-079-080.
&&
SHORT TERM...PETERSEN
LONG TERM...EHR
AVIATION...HODANISH
Hazardous weather outlook, Mar 14, 3:42 AM MST, 19 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
442 AM MDT Tue Mar 14 2023
COZ058>089-093>099-151045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
442 AM MDT Tue Mar 14 2023
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered snow showers will begin over the
southwest and central mountains tonight. Meanwhile, winds will
increase over the eastern plains, and periods of near-critical fire
weather conditions will be possible until humidity values increase
towards the early morning hours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy snow will spread into the Continental Divide on Wednesday
and continue through Thursday. The heaviest snow will fall across
the Eastern San Juan mountains where 1 to 2 feet of snow will be
possible through Thursday. Lesser amounts of 8 to 16 inches will
be possible across the eastern Sawatch range with 5 to 12 inches
possible across the La Garita mountains and central and eastern
Lake county.
Snow will spread into the Sangre De Cristo mountains and Wet
mountains Wednesday night and continue into Thursday. A sustained
period of moderate to briefly heavy snow may bring some moderate
to heavy accumulations across the east slopes of the Wets and
Sangre De Cristo mountains. The heaviest snow is most likely
across the southern Sangre De Cristos where accumulations of 6
inches to a little over a foot will be possible. Lighter amounts
of 3 to 8 inches will be possible across the remainder of the
valleys and mountains with a slushy inch or two possible on
grassy surfaces across the plains. The snow will wind down
Thursday night.
Unsettled weather will continue for Friday through early next week with
periods of mountain snow showers bringing additional light to
moderate accumulations at times.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over the Continental Divide late tonight.
GARBEROGLIO/31
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 14, 11:36 PM MST to 11:39 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, March 14, 20231 death · 1 injured · 1 event
- Winter Storm and Heavy Snow in Montana, March 14 to 15, 2023$200,000 · 59 kt wind · 19 events
- Flash Flooding and Flooding in Nevada, March 14 to 16, 2023$148,000 · 11 events
- Flash Flooding and Avalanche in California, March 14 to 16, 2023$60,000 · 11 events
- Flash Flooding and Debris Flows in California, March 14 to 15, 2023$40,000 · 19 events
- Flooding and High Wind in Nevada, March 14 to 16, 2023$30,000 · 56 kt wind · 17 events
- High Wind and Strong Wind in California, March 14, 20233 injured · $80 · 84 kt wind · 15 events
- High Wind and Heavy Rain in Idaho, March 14 to 15, 202356 kt wind · 19 events
- Flooding and Heavy Snow in California, March 14 to 18, 2023$1,000 · 70 kt wind · 18 events
- Winter Storm and Winter Weather in Maine, March 14 to 15, 202311 events
- Frost and Freeze and Freezing Fog in Alabama, March 14 to 15, 202311 events
- Winter Storm and Winter Weather in New York, March 14 to 15, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090018.